Post Page Advertisement [Top]

Website is being updated ..........Alert!!!! ........
Drug interactions

DRUG INDUCED HEPATOTOXICITY / Liver Damage- Causes - Risk Factors - DILI -

drug-induced-liver-damage



Hepatotoicity:-


Hepatotoxicity implies chemical induced liver damage .Drug-induced hepatic injury is the most frequent reason used for the withdrawal from the market of an approved drug, and it also accounts for more than 50 percent of the cases of acute liver failure in the United States today. More than 75 percent of cases of idiosyncratic (a dose of a drug induces an unexpected allergic reaction) drug reactions result in liver transplantation or death.

Drug Metabolism In Liver:-

Biotransformation is the biochemical modification of pharmaceutical substances by living organisms, usually through specialized enzymatic systems, Liver is central to the metabolism of virtually every foreign substance. Most drugs and xenobiotics are lipophilic (lipid soluble) , enabling them to cross the membranes of intestinal cells. (the more a substance is lipophilic more it is diffused)  Drugs are rendered more hydrophilic by biochemical processes in the hepatocyte, yielding water-soluble products that are excreted in urine or bile.This hepatic biotransformation involves oxidative pathways, primarily by way of the cytochrome P-450 enzyme system. After further metabolic steps, which usually include conjugation to a glucuronide or a sulfate or glutathione, the hydrophilic product is exported into plasma or bile by transport proteins located on the hepatocyte membrane, and it is subsequently excreted by the kidney or the gastrointestinal tract.

Adverse Drug Reactions:-


Adverse drug reactions are classified as

  • type A (intrinsic or pharmacological)
  • type B (idiosyncratic) .
Type A drug reaction accounts for 80% of all toxicities.

1. Type A drug reactions


Drugs or toxins that have a pharmacological (type A) hepatotoxicity are those that have predictable dose-response curves (higher concentrations cause more liver damage) and well characterized mechanisms of toxicity such as directly damaging liver tissue or blocking a metabolic process. As in the case of acetaminophen overdose, this type of injury occurs shortly after some threshold for toxicity is reached.

2.Type B Drug Reactions
Idiosyncratic (type B) injury occurs without warning; when agents cause non-predictable hepatotoxicity in susceptible individuals which is not related to dose and has variable latency period.This type of injury does not have a clear dose-response or temporal relationship, and most often do not have predictive models. Idiosyncratic hepatotoxicity has led to the withdrawal of several drugs from market even after rigorous clinical testing as part of the FDA approval process; Troglitazone (Rezulin) and trovafloxacin (Trovan) are two prime examples of idiosyncratic hepatotoxins.

Risk Factors For Drug-Induced Liver Injury


• Race:
Some drugs appear to have different toxicities based on race. For example, blacks and Hispanics may be more susceptible to isoniazid (INH) toxicity. The rate of metabolism is under the control of P-450 enzymes and can vary from individual to individual.

• Age:
Apart from accidental exposure, hepatic drug reactions are rare in children. Elderly persons are at increased risk of hepatic injury because of decreased clearance, drug-to-drug interactions, reduced hepatic blood flow, variation in drug binding, and lower hepatic volume. In addition, poor diet, infections, and multiple hospitalizations are important reasons for drug-induced hepatotoxicity.

• Sex: Although the reasons are unknown, hepatic drug reactions are more common in females.

• Alcohol ingestion:
Alcoholic persons are susceptible to drug toxicity b 00ecause alcohol induces liver injury and cirrhotic changes that alter drug metabolism. Alcohol causes depletion of glutathione (hepatoprotective) stores that make the person more susceptible to toxicity by drugs.

• Liver disease: In general, patients with chronic liver disease are not uniformly at increased risk of hepatic injury. Although the total cytochrome P-450 is reduced, some may be affected more than others. The modification of doses in persons with liver disease should be based on the knowledge of the specific enzyme involved in the metabolism. Patients with HIV infection who are co-infected with hepatitis B or C virus are at increased risk for hepatotoxic effects when treated with antiretroviral therapy. Similarly, patients with cirrhosis are at increased risk of decompensation by toxic drugs.

• Genetic factors:
A unique gene encodes each P-450 protein. Genetic differences in the P-450 enzymes can result in abnormal reactions to drugs, including idiosyncratic reactions. Debrisoquine is an antiarrhythmic drug that undergoes poor metabolism because of abnormal expression of P-450-II-D6. This can be identified by polymerase chain reaction amplification of mutant genes. This has led to the possibility of future detection of persons who can have abnormal reactions to a drug.

• Other co-morbidities:
Persons with AIDS, persons who are malnourished, and persons who are fasting may be susceptible to drug reactions because of low glutathione stores
.
• Drug formulation:
Long-acting drugs may cause more injury than shorter-acting drugs.

• Host factors that may enhance susceptibility to drugs, possibly inducing liver disease

Mechanisms Of DILI:-


Drug-Induced Direct Hepatotoxicity:-
Direct hepatotoxicity is often caused by the direct action of a drug, or mor often reactive metabolite of a drug, against hepatocytes Include Type A drug raeactions. Direct hepatotoxicity is often caused by the direct action of a drug, or more often a reactive metabolite of a drug, against hepatocytes. One classically studied drug used to examine the mechanisms of hepatotoxicity is APAP.APAP is a popular over-the-counter analgesic that is safe at therapeutic doses but at overdose can produce centrilobular hepatic necrosis, which may lead to acute liver failure. APAP is metabolized to a minor electrophilic metabolite, N-acetyl p-benzoquinoneimine (NAPQI), which during APAP overdose depletes glutathione and initiates covalent binding to cellular proteins. These events lead to the disruption of calcium homeostasis, mitochondrial dysfunction, and oxidative stress and may eventually culminate in cellular damage and death. Fortunately, drug candidates that induce significant direct hepatotoxicity at therapeutic doses are more likely to be detected during preclinical toxicity screening and thus rarely reach the pharmaceutical market. In most instances of DILI, it appears that hepatocyte damage triggers the activation of other cells, which can initiate an inflammatory reaction and/or an adaptive immune re-sponse. These secondary events may overwhelm the capacity of the liver for adaptive repair and regeneration, thereby contributing to the pathogenesis of liver injury.

Drug-Induced Immune-Mediated Liver Injury:-



1 comment:

  1. After further metabolic steps, which usually include conjugation to a glucuronide or a sulfate or glutathione, the hydrophilic product is exported into plasma or bile by transport proteins located on the hepatocyte membrane, and it is subsequently excreted by the kidney or the gastrointestinal tract.

    ReplyDelete

Post Your Reply and Give Your Opinion About the Post

Bottom Ad [Post Page]